Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 197, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 13, 2015, 8:43 PM CDT for Linn County, Miami County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2015, 8:43 PM CDT (01:43 UTC)
- Expired
- Jul 13, 2015, 9:15 PM CDT
- In force
- 32 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Linn County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:56 PM CDT | HAIL 0.88 | 1 N La Cygne, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4744 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
931
WUUS53 KEAX 140143
SVREAX
KSC107-121-140215-
/O.NEW.KEAX.SV.W.0197.150714T0143Z-150714T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT MON JUL 13 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS...
SOUTHERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 915 PM CDT
* AT 842 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
OSAWATOMIE...MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OSAWATOMIE...PLEASANTON...LA CYGNE...LINN VALLEY...FONTANA...BEAGLE
AND NEW LANCASTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3846 9506 3855 9498 3846 9461 3813 9462
TIME...MOT...LOC 0142Z 306DEG 29KT 3845 9492
HAIL...1.00IN
WIND...60MPH
$$
CUTTER3 follow-up statements
823
WWUS53 KEAX 140151
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT MON JUL 13 2015
KSC107-121-140215-
/O.CON.KEAX.SV.W.0197.000000T0000Z-150714T0215Z/
LINN KS-MIAMI KS-
851 PM CDT MON JUL 13 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN LINN AND SOUTH CENTRAL MIAMI COUNTIES...
AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FONTANA...OR
NEAR LA CYGNE...MOVING SOUTHEAST AT 35 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLEASANTON...LA CYGNE...LINN VALLEY...FONTANA AND BEAGLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3841 9500 3849 9493 3839 9461 3813 9462
TIME...MOT...LOC 0150Z 306DEG 29KT 3841 9485
HAIL...1.50IN
WIND...60MPH
$$
CUTTER094
WWUS53 KEAX 140204
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
904 PM CDT MON JUL 13 2015
KSC121-140213-
/O.CAN.KEAX.SV.W.0197.000000T0000Z-150714T0215Z/
MIAMI KS-
904 PM CDT MON JUL 13 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MIAMI COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.
LAT...LON 3838 9496 3839 9461 3813 9462
TIME...MOT...LOC 0203Z 309DEG 27KT 3832 9477
$$
KSC107-140215-
/O.CON.KEAX.SV.W.0197.000000T0000Z-150714T0215Z/
LINN KS-
904 PM CDT MON JUL 13 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN LINN COUNTY...
AT 903 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LA CYGNE...
MOVING SOUTHEAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PLEASANTON...LA CYGNE AND LINN VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3838 9496 3839 9461 3813 9462
TIME...MOT...LOC 0203Z 309DEG 27KT 3832 9477
HAIL...1.50IN
WIND...60MPH
$$
CUTTER866
WWUS53 KEAX 140222
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 PM CDT MON JUL 13 2015
KSC107-140232-
/O.EXP.KEAX.SV.W.0197.000000T0000Z-150714T0215Z/
LINN KS-
922 PM CDT MON JUL 13 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINN COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PLEASANT HILL.
LAT...LON 3838 9496 3839 9461 3813 9462
TIME...MOT...LOC 0219Z 306DEG 29KT 3832 9477
$$
CUTTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:24 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 13, 6:24 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT MON JUL 13 2015
.UPDATE...
Issued at 619 PM CDT MON JUL 13 2015
Well the uncertainty with whether or not storms would develop over
western MO/eastern KS has been answered. As a result, have increased
PoPs from about the Missouri river southward. Severe storms are
likely given the extreme instabiliity and ~40kts of deep layer shear.
The biggest hazard is going to be from damaging winds as there is
very large downdraft CAPE values. Large hail will also be possible
with the strongest updrafts.
&&
.DISCUSSION...
Issued at 319 PM CDT MON JUL 13 2015
A surface front extends from north central missouri to north central
Kansas. Convection has developed behind the front in southeastern
Nebraska and northwestern Missouri. Instability is extreme and shear
is supportive of organized storms. However, storms have been
struggling to really intensify beyond just pulsey multicell type
updrafts. Given the extreme instability and supportive shear, storms
could become severe at any time as the front slowly slides
southward. With large downdraft CAPE values, damaging winds would be
the biggest threat, but the extreme CAPE and healthy shear suggest
hail would also be possible. But very warm temperatures may inhibit
the maximum size a bit. As shear increase to the east, around the
Kirksville area, the ongoing storms will need to watched closely to
see if the organize into a more widespread severe event.
While there is some uncertainty with how convection and its cloud
cover will evolve over the next 24 hours, there is enough confidence
at this point to forecast heat index values back in the 100 to 105
degree range. This is mainly for along and south of the missouri
river. So will continue the heat advisory for along and south of the
Missouri River through Tuesdays evening. Since heat indices are not
expected to be as hot as Monday, this downgrades the heat warning.
Confidence isn't high enough at this point to go with anything
beyond tomorrow.
The overall pattern doesn't change much through the remainder of the
forecast. A flattening of the ridge Wednesday into Thursday suggest
a bit cooler temperatures and an increased chance for convection to
work into the forecast area. By the end of the week, the ridge
restrengthens and highs climb back into the mid to potentially upper
90s, as opposed to the lower 90s Wednesday and Thursday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 619 PM CDT MON JUL 13 2015
Storms have developed south of KMCI and KMKC so it's likely those
terminals will be spared any thunderstorms impacting their
operations. KIXD may see a storm through 02Z so have included mention
for that site. Otherwise, VFR conditions with light winds are
expected across the area.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening for KSZ025-
057-060-102>105.
HEAT ADVISORY until 9 PM CDT Tuesday for KSZ057-060-103>105.
MO...HEAT ADVISORY until 9 PM CDT Tuesday for MOZ032-033-039-040-045-
046.
EXCESSIVE HEAT WARNING until 9 PM CDT this evening for
MOZ001>008-011>017-020>024-028>031-037-038-043-044-053-054.
HEAT ADVISORY until 9 PM CDT Tuesday for MOZ028>031-037-038-043-
044-053-054.
HEAT ADVISORY until 9 PM CDT this evening for MOZ025.
&&
UPDATE...CDB
DISCUSSION...CDB
AVIATION...CDBIn the hours before
Local storm report, Jul 13, 6:22 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG OAK GROVE 39.01N 94.13W
07/13/2015 JACKSON MO EMERGENCY MNGR
POWER LOST WHEN STORM WENT THROUGH.
&&
CUTTERLocal storm report, Jul 13, 6:26 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 SE WELLINGTON 39.08N 93.92W
07/13/2015 E1.00 INCH LAFAYETTE MO PUBLIC
&&
JWELSHLocal storm report, Jul 13, 6:40 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
640 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG OAK GROVE 39.01N 94.13W
07/13/2015 JACKSON MO EMERGENCY MNGR
REPORTS OF 8 TO 12 INCHES LIMBS DOWN. THIS IS ASSOCIATED
WITH A POWER OUTAGE REPORT FROM THE SAME TIME.
&&
CUTTERLocal storm report, Jul 13, 6:46 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
646 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 NE HIGGINSVILLE 39.11N 93.66W
07/13/2015 E0.75 INCH LAFAYETTE MO PUBLIC
&&
JWELSHLocal storm report, Jul 13, 6:57 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND DMG 3 NE MAYVIEW 39.08N 93.79W
07/13/2015 LAFAYETTE MO PUBLIC
APPLE TREE 4 INCHES IN DIAMETER BLOWN OVER.
&&
JWELSHLocal storm report, Jul 13, 7:16 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
716 PM CDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 4 W NOVINGER 40.23N 92.78W
07/13/2015 ADAIR MO TRAINED SPOTTER
8-10INCH LIMBS DOWN WITH NUMEROUS 3-4INCH LIMBS DOWN.
&&
JWELSHThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:13 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 32 min |
| Jul 13, 9:36 PM CDT | Special Weather Statement | EAX | Linn | 24 min |
| Jul 14, 4:02 AM CDT | Heat Advisory | EAX | Atchison, Doniphan | 17 hr |
| Jul 14, 9:02 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 43 min |
| Jul 14, 9:43 AM CDT | Special Weather Statement | EAX | Linn | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.